September 16, 2011
SAFETY ALERT: FDA Warns of Arrhythmias With ZofranThe FDA has notified healthcare professionals of an ongoing safety review and labeling changes for Zofran (ondansetron; GlaxoSmithKline) because of an increased risk of developing QT prolongation, which can lead to an abnormal and potentially fatal heart rhythm (including torsades de pointes). Patients at particular risk for developing torsades de pointes include those with underlying heart conditions, such as congenital long QT syndrome, those who are predisposed to low levels of potassium and magnesium in the blood, and those taking other medications that lead to QT prolongation. GlaxoSmithKline is being required to conduct a thorough QT study to assess the potential for Zofran to prolong the QT interval. The results from this study are expected to be available in the summer of 2012.
Zofran is indicated to prevent nausea and vomiting caused by cancer chemotherapy, radiation therapy and surgery.
For more information visit www.fda.gov/Drugs/DrugSafety/ucm271913.htm.